The Annals of Applied Probability

Lamperti-type laws

Lancelot F. James

Full-text: Open access

Abstract

This paper explores various distributional aspects of random variables defined as the ratio of two independent positive random variables where one variable has an α-stable law, for 0 < α < 1, and the other variable has the law defined by polynomially tilting the density of an α-stable random variable by a factor θ > −α. When θ = 0, these variables equate with the ratio investigated by Lamperti [Trans. Amer. Math. Soc. 88 (1958) 380–387] which, remarkably, was shown to have a simple density. This variable arises in a variety of areas and gains importance from a close connection to the stable laws. This rationale, and connection to the PD (α, θ) distribution, motivates the investigations of its generalizations which we refer to as Lamperti-type laws. We identify and exploit links to random variables that commonly appear in a variety of applications. Namely Linnik, generalized Pareto and z-distributions. In each case we obtain new results that are of potential interest. As some highlights, we then use these results to (i) obtain integral representations and other identities for a class of generalized Mittag–Leffler functions, (ii) identify explicitly the Lévy density of the semigroup of stable continuous state branching processes (CSBP) and hence corresponding limiting distributions derived in Slack and in Zolotarev [Z. Wahrsch. Verw. Gebiete 9 (1968) 139–145, Teor. Veroyatn. Primen. 2 (1957) 256–266], which are related to the recent work by Berestycki, Berestycki and Schweinsberg, and Bertoin and LeGall [Ann. Inst. H. Poincaré Probab. Statist. 44 (2008) 214–238, Illinois J. Math. 50 (2006) 147–181] on beta coalescents. (iii) We obtain explicit results for the occupation time of generalized Bessel bridges and some interesting stochastic equations for PD (α, θ)-bridges. In particular we obtain the best known results for the density of the time spent positive of a Bessel bridge of dimension 2 − 2α.

Article information

Source
Ann. Appl. Probab., Volume 20, Number 4 (2010), 1303-1340.

Dates
First available in Project Euclid: 20 July 2010

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1279638787

Digital Object Identifier
doi:10.1214/09-AAP660

Mathematical Reviews number (MathSciNet)
MR2676940

Zentralblatt MATH identifier
1204.60024

Subjects
Primary: 60E07: Infinitely divisible distributions; stable distributions
Secondary: 60G09: Exchangeability

Keywords
Bessel bridges Galton Watson limits hyperbolic characteristic function Mittag–Leffler function Poisson–Dirichlet distributions stable continuous state branching processes

Citation

James, Lancelot F. Lamperti-type laws. Ann. Appl. Probab. 20 (2010), no. 4, 1303--1340. doi:10.1214/09-AAP660. https://projecteuclid.org/euclid.aoap/1279638787


Export citation

References

  • [1] Aldous, D. and Pitman, J. (2006). Two recursive decompositions of Brownian bridge related to the asymptotics of random mappings. In In Memoriam Paul–André Meyer: Séminaire de Probabilités XXXIX. Lecture Notes in Math. 1874 269–303. Springer, Berlin.
  • [2] Anh, V. V., Heyde, C. C. and Leonenko, N. N. (2002). Dynamic models of long-memory processes driven by Lévy noise. J. Appl. Probab. 39 730–747.
  • [3] Azéma, J., Meyer, P.-A. and Yor, M., eds. (1989). Séminaire de Probabilités. XXIII. Lecture Notes in Math. 1372. Springer, Berlin.
  • [4] Barndorff-Nielsen, O. E., Kent, J. and Sørensen, M. (1982). Normal variance-mean mixtures and z distributions. Internat. Statist. Rev. 50 145–159.
  • [5] Barndorff-Nielsen, O. E. and Leonenko, N. N. (2005). Spectral properties of superpositions of Ornstein–Uhlenbeck type processes. Methodol. Comput. Appl. Probab. 7 335–352.
  • [6] Berestycki, J., Berestycki, N. and Schweinsberg, J. (2008). Small-time behavior of beta coalescents. Ann. Inst. H. Poincaré Probab. Statist. 44 214–238.
  • [7] Bertoin, J. (1996). On the first exit time of a completely asymmetric stable process from a finite interval. Bull. Lond. Math. Soc. 28 514–520.
  • [8] Bertoin, J. (2006). Random Fragmentation and Coagulation Processes. Cambridge Studies in Advanced Mathematics 102. Cambridge Univ. Press, Cambridge.
  • [9] Bertoin, J. and Le Gall, J.-F. (2006). Stochastic flows associated to coalescent processes. III. Limit theorems. Illinois J. Math. 50 147–181.
  • [10] Bertoin, J. and Goldschmidt, C. (2004). Dual random fragmentation and coagulation and an application to the genealogy of Yule processes. In Mathematics and Computer Science. III. Trends Math. 295–308. Birkhäuser, Basel.
  • [11] Bertoin, J. and Yor, M. (2001). On subordinators, self-similar Markov processes and some factorizations of the exponential variable. Electron. Comm. Probab. 6 95–106.
  • [12] Bertoin, J. and Yor, M. (1996). Some independence results related to the arc-sine law. J. Theoret. Probab. 9 447–458.
  • [13] Bertoin, J., Fujita, T., Roynette, B. and Yor, M. (2006). On a particular class of self-decomposable random variables: The durations of Bessel excursions straddling independent exponential times. Probab. Math. Statist. 26 315–366.
  • [14] Biane, P., Pitman, J. and Yor, M. (2001). Probability laws related to the Jacobi theta and Riemann zeta functions, and Brownian excursions. Bull. Amer. Math. Soc. (N.S.) 38 435–465.
  • [15] Biane, P. and Yor, M. (1987). Valeurs principales associées aux temps locaux browniens. Bull. Sci. Math. (2) 111 23–101.
  • [16] Bondesson, L. (1992). Generalized Gamma Convolutions and Related Classes of Distributions and Densities. Lecture Notes in Statistics 76. Springer, New York.
  • [17] Bourgade, P., Fujita, T. and Yor, M. (2007). Euler’s formulae for ζ(2n) and products of Cauchy variables. Electron. Comm. Probab. 12 73–80.
  • [18] Carlton, M. A. (2002). A family of densities derived from the three-parameter Dirichlet process. J. Appl. Probab. 39 764–774.
  • [19] Chamati, H. and Tonchev, N. S. (2006). Generalized Mittag–Leffler functions in the theory of finite-size scaling for systems with strong anisotropy and/or long-range interaction. J. Phys. A 39 469–478.
  • [20] Chaumont, L. and Yor, M. (2003). Exercises in Probability. Cambridge Series on Statistical and Probabilistic Mathematics 13. Cambridge Univ. Press, Cambridge.
  • [21] Cifarelli, D. M. and Regazzini, E. (1979). Considerazioni generali sull’impostazione bayesiana di problemi nonparametrici. Le medie associative nel contesto del processo aleatorio di Dirichlet I, II. Riv. Mat. Sci. Econom. Social. 2 39–52.
  • [22] Cifarelli, D. M. and Regazzini, E. (1990). Distribution functions of means of a Dirichlet process. Ann. Statist. 18 429–442.
  • [23] Cifarelli, D. M. and Melilli, E. (2000). Some new results for Dirichlet priors. Ann. Statist. 28 1390–1413.
  • [24] Devroye, L. (1984). Methods for generating random variates with Pólya characteristic functions. Statist. Probab. Lett. 2 257–261.
  • [25] Devroye, L. (1990). A note on Linnik’s distribution. Statist. Probab. Lett. 9 305–306.
  • [26] Devroye, L. (1996). Random variate generation in one line of code. In Winter Simulation Conference. Proc. 28th Conf. on Winter Simulation (J. M. Charnes, D. J. Morrice, D. T. Brunner and J. J. Swain, eds.) 265–272. IEEE, Coronado, CA.
  • [27] Dong, R., Goldschmidt, C. and Martin, J. B. (2006). Coagulation-fragmentation duality, Poisson–Dirichlet distributions and random recursive trees. Ann. Appl. Probab. 16 1733–1750.
  • [28] Djrbashian, M. M. (1993). Harmonic Analysis and Boundary Value Problems in the Complex Domain. Operator Theory: Advances and Applications 65. Birkhäuser, Basel.
  • [29] Enriquez, N., Lucas, C. and Simenhaus, F. (2009). The Arcsine law as the limit of the internal DLA cluster generated by Sinai’s walk. Ann. Inst. H. Poincaré. To appear. Available at arXiv:0903.4831v1.
  • [30] Ethier, S. N. and Griffiths, R. C. (1993). The transition function of a Fleming–Viot process. Ann. Probab. 21 1571–1590.
  • [31] Evans, S. N. and Ralph, P. L. (2010). Dynamics of the time to the most recent common ancestor in a large branching population. Ann. Appl. Probab. 20 1–25.
  • [32] Ferguson, T. S. (1973). A Bayesian analysis of some nonparametric problems. Ann. Statist. 1 209–230.
  • [33] Fox, C. (1961). The G and H functions as symmetrical Fourier kernels. Trans. Amer. Math. Soc. 98 395–429.
  • [34] Fujita, T. and Yor, M. (2006). An interpretation of the results of the BFRY paper in terms of certain means of Dirichlet processes. Preprint.
  • [35] Haas, B., Miermont, G., Pitman, J. and Winkel, M. (2008). Continuum tree asymptotics of discrete fragmentations and applications to phylogenetic models. Ann. Probab. 36 1790–1837.
  • [36] Hilfer, R. and Seybold, H. J. (2006). Computation of the generalized Mittag–Leffler function and its inverse in the complex plane. Integral Transforms Spec. Funct. 17 637–652.
  • [37] Hjort, N. L. and Ongaro, A. (2005). Exact inference for random Dirichlet means. Stat. Inference Stoch. Process. 8 227–254.
  • [38] Hu, J. (2009). Modelling subordinated stochastic processes with Student’s t and generalized secant hyperbolic Increments: Empirical study of speculative energy markets. Available at http://ssrn.com/abstract=1317893.
  • [39] Huillet, T. (2000). On Linnik’s continuous-time random walks. J. Phys. A 33 2631–2652.
  • [40] Ishwaran, H. and James, L. F. (2001). Gibbs sampling methods for stick-breaking priors. J. Amer. Statist. Assoc. 96 161–173.
  • [41] James, L. F. (2010). Dirichlet mean identities and laws of a class of subordinators. Bernoulli 16 361–388.
  • [42] James, L. F. (2006). Gamma tilting calculus for GGC and Dirichlet means via applications to Linnik processes and occupation time laws for randomly skewed Bessel processes and bridges. Available at http://arxiv.org/abs/math.PR/0610218.
  • [43] James, L. F., Lijoi, A. and Prünster, I. (2008). Distributions of linear functionals of two parameter Poisson–Dirichlet random measures. Ann. Appl. Probab. 18 521–551.
  • [44] James, L. F., Roynette, B. and Yor, M. (2008). Generalized gamma convolutions, Dirichlet means, Thorin measures, with explicit examples. Probab. Surv. 5 346–415.
  • [45] James, L. F. and Yor, M. (2006). Tilted stable subordinators, gamma time changes and occuation time of rays by Bessel spiders. Available at http://arxiv.org/abs/math.PR/0701049.
  • [46] Jayakumar, K. and Pillai, R. N. (1996). Characterization of Mittag–Leffler distribution. J. Appl. Statist. Sci. 4 77–82.
  • [47] Kasahara, Y. (1975). Spectral theory of generalized second order differential operators and its applications to Markov processes. Jpn. J. Math. (N.S.) 1 67–84.
  • [48] Kasahara, Y. and Yano, Y. (2005). On a generalized arc-sine law for one-dimensional diffusion processes. Osaka J. Math. 42 1–10.
  • [49] Kawazu, K. and Watanabe, S. (1971). Branching processes with immigration and related limit theorems. Teor. Verojatnost. i Primenen. 16 34–51.
  • [50] Keilson, J. and Wellner, J. A. (1978). Oscillating Brownian motion. J. Appl. Probab. 15 300–310.
  • [51] Kilbas, A. A., Saigo, M. and Saxena, R. K. (2004). Generalized Mittag–Leffler function and generalized fractional calculus operators. Integral Transforms Spec. Funct. 15 31–49.
  • [52] Kilbas, A. A. and Saigo, M. (2004). H-transforms: Theory and applications. Analytical Methods and Special Functions 9. Chapman & Hall/CRC, Boca Raton, FL.
  • [53] Kiryakova, V. (1994). Generalized Fractional Calculus and Applications. Pitman Research Notes in Mathematics Series 301. Longman Scientific & Technical, Harlow.
  • [54] Kiryakova, V. (1997). All the special functions are fractional differintegrals of elementary functions. J. Phys. A 30 5085–5103.
  • [55] Kotani, S. and Watanabe, S. (1982). Krein’s spectral theory of strings and generalized diffusion processes. In Functional Analysis in Markov processes. Lecture Notes in Math. 923 235–259. Springer, Berlin.
  • [56] Kotlarski, I. (1965). On pairs of independent random variables whose product follows the gamma distribution. Biometrika 52 289–294.
  • [57] Kozubowski, T. J. (2001). Fractional moment estimation of Linnik and Mittag–Leffler parameters. Math. Comput. Modelling 34 1023–1035.
  • [58] Kyprianou, A. E. and Rivero, V. (2008). Special, conjugate and complete scale functions for spectrally negative Lévy processes. Electron. J. Probab. 13 1672–1701.
  • [59] Kyprianou, A. E. and Pardo, J. C. (2008). Continuous-state branching processes and self-similarity. J. Appl. Probab. 45 1140–1160.
  • [60] Lagerås, A. N. and Martin-Löf, A. (2006). Genealogy for supercritical branching processes. J. Appl. Probab. 43 1066–1076.
  • [61] Lamperti, J. (1967). Limiting distributions for branching processes. In Proc. Fifth Berkeley Sympos. Math. Statist. and Probability Vol. II: Contributions to Probability Theory, Part 2 225–241. Univ. California Press, Berkeley, CA.
  • [62] Lamperti, J. (1958). An occupation time theorem for a class of stochastic processes. Trans. Amer. Math. Soc. 88 380–387.
  • [63] Lévy, P. (1939). Sur certains processus stochastiques homogènes. Compos. Math. 7 283–339.
  • [64] Lijoi, A. and Prünster, I. (2009). Distributional properties of means of random probability measures. Stat. Surv. 3 47–95.
  • [65] Lin, G. D. (2001). A note on the characterization of positive Linnik laws. Aust. N. Z. J. Stat. 43 17–20.
  • [66] Lukacs, E. (1955). A characterization of the gamma distribution. Ann. Math. Statist. 26 319–324.
  • [67] Mainardi, F., Pagnini, G. and Saxena, R. K. (2005). Fox H functions in fractional diffusion. J. Comput. Appl. Math. 178 321–331.
  • [68] Mainardi, F., Luchko, Y. and Pagnini, G. (2001). The fundamental solution of the space–time fractional diffusion equation. Fract. Calc. Appl. Anal. 4 153–192.
  • [69] Nagaev, S. V. and Wachtel, V. (2007). The critical Galton–Watson process without further power moments. J. Appl. Probab. 44 753–769.
  • [70] Pakes, A. G. (1998). Mixture representations for symmetric generalized Linnik laws. Statist. Probab. Lett. 37 213–221.
  • [71] Patie, P. (2009). Exponential functional of a new family of Lévy processes and self-similar continuous state branching processes with immigration. Bull. Sci. Math. 133 355–382.
  • [72] Perman, M., Pitman, J. and Yor, M. (1992). Size-biased sampling of Poisson point processes and excursions. Probab. Theory Related Fields 92 21–39.
  • [73] Pillai, R. N. (1990). On Mittag–Leffler functions and related distributions. Ann. Inst. Statist. Math. 42 157–161.
  • [74] Pitman, J. (1996). Some developments of the Blackwell–MacQueen urn scheme. In Statistics, Probability and Game Theory (T. S. Ferguson, L. S. Shapley and J. B. McQueen, eds.) 245–267. IMS, Hayward, CA.
  • [75] Pitman, J. (1999). Coalescents with multiple collisions. Ann. Probab. 27 1870–1902.
  • [76] Pitman, J. (2003). Poisson–Kingman partitions. In Statistics and Science: A Festschrift for Terry Speed (D. R. Goldstein, ed.) 1–34. IMS, Beachwood, OH.
  • [77] Pitman, J. (2006). Combinatorial Stochastic Processes. Lecture Notes in Math. 1875. Springer, Berlin.
  • [78] Pitman, J. and Yor, M. (1986). Level crossings of a Cauchy process. Ann. Probab. 14 780–792.
  • [79] Pitman, J. and Yor, M. (1992). Arcsine laws and interval partitions derived from a stable subordinator. Proc. Lond. Math. Soc. (3) 65 326–356.
  • [80] Pitman, J. and Yor, M. (1997). The two-parameter Poisson–Dirichlet distribution derived from a stable subordinator. Ann. Probab. 25 855–900.
  • [81] Pitman, J. and Yor, M. (1997). On the relative lengths of excursions derived from a stable subordinator. In Séminaire de Probabilités, XXXI. Lecture Notes in Math. 1655 287–305. Springer, Berlin.
  • [82] Pitman, J. and Yor, M. (2003). Infinitely divisible laws associated with hyperbolic functions. Canad. J. Math. 55 292–330.
  • [83] Pitman, J. and Yor, M. (2004). Some properties of the arc-sine law related to its invariance under a family of rational maps. In A Festschrift for Herman Rubin (A. DasGupta, ed.) 126–137. IMS, Beachwood, OH.
  • [84] Prabhakar, T. R. (1970). On a set of polynomials suggested by Laguerre polynomials. Pacific J. Math. 35 213–219.
  • [85] Slack, R. S. (1968). A branching process with mean one and possibly infinite variance. Z. Wahrsch. Verw. Gebiete 9 139–145.
  • [86] Springer, M. D. and Thompson, W. E. (1970). The distribution of products of beta, gamma and Gaussian random variables. SIAM J. Appl. Math. 18 721–737.
  • [87] Teh, Y. W. (2006). A hierarchical Bayesian language model based on Pitman–Yor processes. Coling/ACL 2006.
  • [88] Watanabe, S. (1995). Generalized arc-sine laws for one-dimensional diffusion processes and random walks. In Stochastic Analysis (Ithaca, NY, 1993). Proc. Sympos. Pure Math. 57 157–172. Amer. Math. Soc., Providence, RI.
  • [89] Williams, E. J. (1977). Some representations of stable random variables as products. Biometrika 64 167–169.
  • [90] Yaglom, A. M. (1947). Certain limit theorems of the theory of branching random processes. Doklady Akad. Nauk SSSR (N.S.) 56 795–798.
  • [91] Yano, Y. (2006). On the occupation time on the half line of pinned diffusion processes. Publ. Res. Inst. Math. Sci. 42 787–802.
  • [92] Yano, K. and Yano, Y. (2008). Remarks on the density of the law of the occupation time for Bessel bridges and stable excursions. Statist. Probab. Lett. 78 2175–2180.
  • [93] Yano, K., Yano, Y. and Yor, M. (2009). On the laws of first hitting times of points for one-dimensional symmetric stable Lévy processes. In Séminaire de Probabilités XLII. Lecture Notes in Math. 1979 187–227. Springer, Berlin.
  • [94] Zolotarev, V. M. (1957). Mellin–Stieltjes transformations in probability theory. Teor. Veroyatnost. i Primenen. 2 444–469.
  • [95] Zolotarev, V. M. (1957). More exact statements of several theorems in the theory of branching processes. Teor. Veroyatnost. i Primenen. 2 256–266.